Alert archive / Kansas / Freeze Warnings in 2013

Freeze Warning 4, NWS Dodge City, KS

May 3, 201320 counties in Kansas

NWS Dodge City, KS issued this freeze warning at May 3, 2013, 1:32 PM CDT for 20 counties in Kansas. It took effect at May 4, 2013, 3:00 AM CDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 3, 2013, 1:32 PM CDT (18:32 UTC)
In effect from
May 4, 2013, 3:00 AM CDT
Expired
May 4, 2013, 8:13 AM CDT
In force
5 hr
Issued by
NWS Dodge City, KS

Counties Clark County, KS, Ellis County, KS, Finney County, KS, Ford County, KS, Grant County, KS, Gray County, KS, Hamilton County, KS, Haskell County, KS, Hodgeman County, KS, Kearny County, KS, Lane County, KS, Meade County, KS, Morton County, KS, Ness County, KS, Rush County, KS, Scott County, KS, Seward County, KS, Stanton County, KS, Stevens County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 58 km from the middle of the area, began a volume at 18:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 6.5 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2013-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2013-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1869 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

761 
WWUS73 KDDC 031832
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
132 PM CDT FRI MAY 3 2013

...BELOW FREEZING TEMPERATURES EXPECTED TONIGHT...

.AS SKIES CLEAR AND WINDS DECREASE TONIGHT, BELOW FREEZING
TEMPERATURES ARE AGAIN EXPECTED.

KSZ030-031-043>046-061>064-074>078-084>088-041000-
/O.NEW.KDDC.FZ.W.0004.130504T0800Z-130504T1400Z/
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
STANTON-GRANT-HASKELL-GRAY-FORD-MORTON-STEVENS-SEWARD-MEADE-CLARK-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE...
RUSH CENTER...SYRACUSE...LAKIN...DEERFIELD...GARDEN CITY...
KALVESTA...JETMORE...HANSTON...JOHNSON CITY...ULYSSES...
SUBLETTE...SATANTA...CIMARRON...MONTEZUMA...DODGE CITY...
BUCKLIN...ELKHART...RICHFIELD...HUGOTON...MOSCOW...LIBERAL...
KISMET...MEADE...FOWLER...ASHLAND...MINNEOLA
132 PM CDT FRI MAY 3 2013 /1232 PM MDT FRI MAY 3 2013/

...FREEZE WARNING IN EFFECT FROM 3 AM CDT /2 AM MDT/ TO 9 AM CDT
/8 AM MDT/ SATURDAY...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 3 AM CDT /2 AM MDT/ TO 9 AM CDT
/8 AM MDT/ SATURDAY. 

* TEMPERATURE...FROM 29 TO 32 DEGREES.

* IMPACTS...SENSITIVE VEGETATION MAY BE KILLED UNLESS PROTECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

06
2 follow-up statements
329 
WWUS73 KDDC 040931
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
431 AM CDT SAT MAY 4 2013

...FREEZING TEMPERATURES WILL OCCUR UNTIL AFTER SUNRISE THIS MORNING...

.CLEAR SKIES AND LIGHT WINDS WILL ALLOW TEMPERATURES TO BOTTOM OUT
AROUND OR A LITTLE BELOW THE FREEZING MARK THROUGH SUNRISE.

KSZ030-031-043>046-061>064-074>078-084>088-041400-
/O.CON.KDDC.FZ.W.0004.000000T0000Z-130504T1400Z/
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
STANTON-GRANT-HASKELL-GRAY-FORD-MORTON-STEVENS-SEWARD-MEADE-CLARK-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE...
RUSH CENTER...SYRACUSE...LAKIN...DEERFIELD...GARDEN CITY...
KALVESTA...JETMORE...HANSTON...JOHNSON CITY...ULYSSES...
SUBLETTE...SATANTA...CIMARRON...MONTEZUMA...DODGE CITY...
BUCKLIN...ELKHART...RICHFIELD...HUGOTON...MOSCOW...LIBERAL...
KISMET...MEADE...FOWLER...ASHLAND...MINNEOLA
431 AM CDT SAT MAY 4 2013 /331 AM MDT SAT MAY 4 2013/

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT /8 AM MDT/
THIS MORNING...

* TEMPERATURE...FROM 29 TO 32 DEGREES.

* IMPACTS...SENSITIVE VEGETATION MAY BE KILLED UNLESS PROTECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

GERARD
225 
WWUS73 KDDC 041313
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
813 AM CDT SAT MAY 4 2013

...TEMPERATURES HAVE WARMED TO ABOVE FREEZING THIS MORNING...

.TEMPERATURES FELL TO BELOW FREEZING ACROSS MOST OF THE AREA
OVERNIGHT. HOWEVER SINCE 7 AM, TEMPERATURES HAVE WARMED INTO THE
MIDDLE 30'S.

KSZ030-031-043>046-061>064-074>078-084>088-041415-
/O.CAN.KDDC.FZ.W.0004.000000T0000Z-130504T1400Z/
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
STANTON-GRANT-HASKELL-GRAY-FORD-MORTON-STEVENS-SEWARD-MEADE-CLARK-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE...
RUSH CENTER...SYRACUSE...LAKIN...DEERFIELD...GARDEN CITY...
KALVESTA...JETMORE...HANSTON...JOHNSON CITY...ULYSSES...
SUBLETTE...SATANTA...CIMARRON...MONTEZUMA...DODGE CITY...
BUCKLIN...ELKHART...RICHFIELD...HUGOTON...MOSCOW...LIBERAL...
KISMET...MEADE...FOWLER...ASHLAND...MINNEOLA
813 AM CDT SAT MAY 4 2013 /713 AM MDT SAT MAY 4 2013/

...FREEZE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS CANCELLED THE
FREEZE WARNING. 


$$

33

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this freeze warning went out at May 3, 11:23 AM CDT, 2 hours 9 minutes earlier.

Area forecast discussion, May 3, 11:23 AM CDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
1123 AM CDT FRI MAY 3 2013

...UPDATED FOR SHORT TERM AND AVIATION DISCUSSIONS...

.SHORT TERM...(THIS AFTERNOON THROUGH SATURDAY)
ISSUED AT 1105 AM CDT FRI MAY 3 2013

THE UPPER LEVEL LOW SITUATED OVER NORTHEAST OKLAHOMA THIS MORNING
WILL PROGRESS ACROSS NORTHERN ARKANSAS THROUGH SATURDAY. LOW TO MID
LEVEL MOISTURE WILL WRAP AROUND THIS SYSTEM AND BRING SOME CLOUD
COVER INTO CENTRAL AND SOUTH CENTRAL KANSAS BY SATURDAY AFTERNOON.
SURFACE HIGH PRESSURE OVER THE NORTHERN PLAINS WILL CONTINUE
TO RIDGE SOUTHWARD INTO KANSAS THROUGH SATURDAY, RESULTING
IN HIGH AND LOW TEMPERATURES ABOUT 5 TO 15 DEGREES BELOW AVERAGE.
THE COOLEST LOW TEMPERATURES TONIGHT WILL BE IN FAR SOUTHWEST
KANSAS WHERE THE WINDS SHOULD BE LIGHT, ALONG WITH DEWPOINTS IN THE
UPPER 20S. FREEZING TEMPERATURES MAY OCCUR ALONG AND WEST OF A LINE
FROM WAKEENEY TO DODGE CITY TONIGHT. HIGHER WINDS FROM 10 TO 15 KTS
AROUND HAYS AND PRATT SHOULD PREVENT LOWS FROM FALLING BELOW THE
LOWER TO MID 30S. HIGHS SATURDAY SHOULD REACH INTO THE 50S AT HAYS
AND PRATT, WITH WARMER 60S IN FAR SOUTHWEST KANSAS FURTHER AWAY
FROM THE INFLUENCES OF THE UPPER LEVEL LOW.

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 309 AM CDT FRI MAY 3 2013

THE 00Z MEDIUM RANGE MODELS ARE ALL IN PRETTY GOOD AGREEMENT WITH
THE PLACEMENT OF THE UPPER LEVEL LOW OVER ARKANSAS SATURDAY MORNING
AND MOVING IT INTO THE SOUTHEASTERN STATES THROUGH THE WEEKEND. AS
THE LOW MOVES OUT...SHORT WAVE RIDGING WILL BE BUILDING INTO THE
CENTRAL AND SOUTHERN PLAINS FROM THE WEST. ON SATURDAY INTO
SATURDAY NIGHT...CHANNELED MID LEVEL VORTICITY AROUND THE BACKSIDE
OF THE LOW WILL BRING SOME CLOUDINESS TO CENTRAL AND PARTS OF
WESTERN KANSAS. FAR WESTERN KANSAS SHOULD SEE MOSTLY CLEAR SKIES
THROUGH THIS PERIOD. THE SKY COVER WILL HAVE SOME IMPACT ON HIGH
AND LOW TEMPERATURES OVER CENTRAL KANSAS. DAYTIME HIGHS WILL BE A
LITTLE COOLER AND OVERNIGHT LOWS A LITTLE WARMER THAN FARTHER
WEST. AREAS OUT TOWARD THE COLORADO BORDER WILL SEE HIGHS POPPING
UP INTO THE LOWER 60S BUT OVERNIGHT LOWS COULD DROP BACK DOWN TO
AROUND OR BELOW FREEZING ONCE AGAIN.

AN UPPER LEVEL LOW PRESSURE SYSTEM THAT DEVELOPS OVER THE COAST OF
CALIFORNIA THIS WEEKEND WILL BEGIN TO MOVE EAST OVER THE WESTERN
STATES EARLY NEXT WEEK. THE MODELS SHOW INCREASING WESTERLY FLOW
FROM THE DESERT SOUTHWEST INTO THE CENTRAL AND SOUTHERN PLAIN BY
MONDAY. AT THE SURFACE...A STATIONARY FRONTAL BOUNDARY WILL EXTEND
FROM EASTERN COLORADO ACROSS THE PANHANDLES INTO THE SOUTHERN PLAINS
AND THIS WILL BE GRADUALLY LIFTING NORTHWARD AS LOW PRESSURE DEVELOPS
OVER SOUTHEAST COLORADO. A SHORTWAVE TROUGH IS PROGGED TO EJECT
OUT OF THE UPPER LOW AND MOVE OUT OVER THE PLAINS WHICH COULD
BRING SOME SHOWERS AND THUNDERSTORMS TO FAR SOUTHWEST KANSAS
MONDAY AFTERNOON AND ACROSS WESTERN KANSAS MONDAY EVENING. CHANCES
FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE WEEK AS
THE UPPER SYSTEM MOVES OUT. WHILE IT IS DIFFICULT TO PINPOINT
DETAILS THIS FAR OUT...THE GFS AND ECMWF MODELS SHOW BETTER
INSTABILITY BY WEDNESDAY INTO THURSDAY WITH 1500-2000 J/KG OF
CAPE DEVELOPING OVER THE CENTRAL PLAINS. SEVERE WEATHER COULD BE
POSSIBLE BUT MODEL DIFFERENCES IN THE PLACEMENT OF THE LOW LEVEL
FORCING ADDS TO THE UNCERTAINTY AS TO WHERE ANY SEVERE WEATHER
WILL OCCUR. BY LATE WEEK THE MODELS SHOW THE UPPER LEVEL SYSTEM
CONTINUING EASTWARD OUT OF THE HIGH PLAINS SO THUNDERSTORM CHANCES
SHOULD BE DECREASING THROUGH NEXT WEEKEND. TEMPERATURES THROUGH
THE WEEK SHOULD GENERALLY BE IN THE UPPER 60S AND 70S.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1105 AM CDT FRI MAY 3 2013

SURFACE HIGH PRESSURE WILL CONTINUE TO RIDGE SOUTHWARD INTO KANSAS
THROUGH SATURDAY, RESULTING IN NORTH WINDS AT 10-15 KTS TODAY AND 5
TO 10 KTS TONIGHT. THE PRESSURE GRADIENT WILL INCREASE ON
SATURDAY, RESULTING IN 20-25 KT NORTH WINDS. SOME LOW TO MID LEVEL
MOISTURE WRAPPING AROUND AN UPPER LOW WILL RESULT IN CLOUD AOA050
ON SATURDAY AT KHYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  62  30  61  38 /   0   0  10  10
GCK  63  29  63  35 /   0   0  10  10
EHA  66  33  66  33 /   0   0   0   0
LBL  65  29  65  35 /   0   0   0   0
HYS  59  31  54  39 /   0   0  10  10
P28  61  35  55  42 /   0  10  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...FINCH
LONG TERM...GERARD
AVIATION...FINCH
Hazardous weather outlook, May 3, 8:32 AM CDT, 5 hours before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DODGE CITY KS
832 AM CDT FRI MAY 3 2013

KSZ030-031-043>046-061>066-074>081-084>090-041345-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
832 AM CDT FRI MAY 3 2013 /732 AM MDT FRI MAY 3 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE ACROSS THE REGION TUESDAY THROUGH
THURSDAY. IT IS TOO EARLY TO DETERMINE IF STORMS WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

06

Nearby

Freeze Warnings in Kansas, 2013Every freeze warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.